Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Compact groups of homeomorphisms on tree-like continua


Authors: J. B. Fugate and T. B. McLean
Journal: Trans. Amer. Math. Soc. 267 (1981), 609-620
MSC: Primary 54F50; Secondary 54F20, 54H25
MathSciNet review: 626493
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the fixed point sets of certain collections of homeomorphisms on a tree-like continuum. Extending a theorem of P. A. Smith, the authors prove that a periodic homeomorphism has a (nonvoid) continuum as its fixed point set. They then deduce possible periods for homeomorphisms on tree-like continua which satisfy certain decomposability or irreducibility conditions. The main result of the paper is that a compact group of homeomorphisms has a continuum as its fixed point set. This is applied to isometries. The paper concludes with sufficient conditions that a pointwise periodic homeomorphism have a fixed point.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54F50, 54F20, 54H25

Retrieve articles in all journals with MSC: 54F50, 54F20, 54H25


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1981-0626493-5
PII: S 0002-9947(1981)0626493-5
Keywords: Tree-like continuum, fixed point set, periodic homeomorphism, isometry, pointwise periodic homeomorphism, compact group of homeomorphisms, universal covering space, inverse limit system
Article copyright: © Copyright 1981 American Mathematical Society